|| Checking for direct PDF access through Ovid
Perioperative antibacterial prophylaxis (PAP) is an important component of surgical site infection prevention but may be associated with adverse effects, such as Clostridium difficile infection (CDI). Since the emergence of a hypervirulent strain of C. difficile, the risk of development of CDI after PAP has not been evaluated. The purpose of this study was to determine the risk of PAP-induced CDI after selected surgical procedures and to compare such risk before with such risk after the emergence of the hypervirulent strain of C. difficile.We performed a retrospective cohort study including all patients aged ≥18 years who underwent either abdominal hysterectomy, hip arthroplasty, craniotomy, or colon, cardiac, or vascular surgery from August 1999 through May 2005 in a tertiary care hospital in Quebec, Canada.A total of 8373 surgical procedures were performed, and PAP was used in 7600 of these interventions. Of 98 CDI episodes identified, 40 occurred after patients received PAP only. The risk of CDI was 14.9 cases per 1000 surgical procedures among patients who received PAP only during the period 2003-2005, compared with 0.7 cases per 1000 surgical procedures during the period 1999-2002 (P<.001). The independent risk factors associated with CDI in patients given PAP only were older age, administration of cefoxitin (rather than cefazolin) alone or in combination with another drug, and year of surgery.In the context of a large epidemic of CDI associated with the emergence of a novel strain, 1.5% of patients who received PAP as their sole antibiotic treatment developed CDI. In situations in which the only purpose of PAP is to prevent infrequent and relatively benign infections, the risks may outweigh the benefits in some elderly patients.